Facilities and Services:
- watson70 on My entire post disappeared!! Please explain!!!!
I looked back at the site and noticed, that my post disappeared entirely. Now, how did that happen? I...
- hammondrowe on Education_Teacher
Urgent Term Papers - Our expert writers are Native English speakers. They possess MA and PhD degrees and...
- ShiningLight on New Topic Didn't Post
Onelife, Unfortunately, I can't seem to find the post/topic you're talking about. But the good thing...
- onedaythiswillpass on New Topic Didn't Post
One Life: try speaking with Shining Light (they(she)) will help you. Don't worry about your topic or...
- OneLife on New Topic Didn't Post
Hi, I tried posting in the Marriage Couseling area and I had my Topic named Complicated Marriage (something...
- alon on A bad day
Oh so sad to hear it...:(
Share your stories and support others...
A painkiller overdose can occur when a person takes more than the amount of medication prescribed by his or her doctor, or more than the recommended dosage of an over-the-counter pain reliever. An individual who is in pain and has developed a tolerance for the medication being taken may be tempted to take a higher amount than directed or more frequently than instructed. An overdose of painkillers can occur quite easily in this situation, or if the individual is attempting to get high or harm themselves.
Painkiller Overdose Facts and Signs
- An individual can overdose on prescription painkillers, as well as acetaminophen (Tylenol) or Aspirin.
- Some narcotic pain medications, such as Oxycodone (Oxycontin) and Hydrocodone (Vicodin), contain Aspirin or Tylenol as an ingredient.
- Signs of a painkiller overdose can include nausea and vomiting. When these symptoms are accompanied by jaundice, they can indicate an overdose of Tylenol.
- Other signs to watch for include drowsiness or fainting.
- Pinpoint pupils suggest opioid use and can also signify a painkiller overdose.
- Narcotic painkillers can cause respiratory depression, bradycardia (slow heart rate), hallucinations, and vomiting. The affected individual may slip into a coma or even die from taking too much of the medication.
Medical Attention for a Painkiller Overdose
A known or suspected painkiller overdose is a medical emergency that requires immediate assistance. Contact your local emergency number or 9-1-1 to get help. Tell the paramedics how much of the drug was ingested and the time in which it was ingested. This information will help the medical staff provide appropriate treatment.
Once the patient has been transported to the hospital, his or her condition will be evaluated. Oxygen will be administered if the individual is having trouble breathing. The doctor may order blood and/or urine tests to determine exactly what drug or combination of medications the patient has taken. Medical staff may also administer activated charcoal to soak up any of the drug that remains in the patient’s stomach and intestines. Depending on the substance that has been ingested, other medications may be used to counteract the symptoms. An overdose of Tylenol can cause liver problems that can be very serious. Doctors will conduct liver function tests once the patient’s condition has been stabilized to determine how much, if any, liver damage has occurred. In some cases, the patient will need a liver transplant.
If prompt medical attention is secured for an individual who has taken an overdose of painkillers, there is a high chance that the individual will have a healthy recovery. However, the incident is also a red flag that the individual needs to receive further treatment for his or her drug use. A person working in the addiction treatment field will point out that going through detox and ridding the body of the effects of a painkiller is only the first step in dealing with the issue. For treatment to be successful, it must be followed up with a stay in a painkiller rehab or a treatment center specializing in the treatment of painkiller addiction.
- New York Times Health Guide: Hydrocodone/Oxycodone Overdose – General information about painkiller overdose
- MedicineNet.com Tylenol Liver Damage – Information about Tylenol overdose and risk of liver damage
- EmedicineHealth.com Acetaminophen Poisoning – Information about Tylenol overdose treatment